The Depo-Provera injection contains a high dose of progestogen that stays in the body for 3 months after the injection is given by a healthcare professional. It is really great at stopping periods after a few injections. The downside is that once it's given, it's in for 3 months and cannot be removed or stopped before then.
The injection contains the hormone progestogen which can increase the amount of oil (sebum) produced by the sebaceous glands of the skin leading to more spots. This affects women in varying amounts and many women don't notice a difference at all. Take a look at their reviews and experiences at The Lowdown to see how our community reports skin changes on the injection. If you suffer from acne it may be worth considering stopping progestogen-only contraception and switching to a combined method (combined hormonal contraception containing oestrogen is used as a treatment for acne) or non-hormonal method. Your doctor can also discuss medical treatments for acne with you. You can also read our guide to acne and the pill where we discuss the impact of hormonal contraception on skin.
Can Depo-Provera cause weight gain?
The contraception injection is the only form of injection which may cause weight gain in some women. Whilst this might sound alarming, it's important to note that this doesn't happen for most women. If you are overweight, or gain weight quickly within the first few months of the injection speak to your doctor about alternative methods of contraception. Take a look at our user's reviews above to find out how our community report the injection affects their weight. You can also find out more in our guide to contraception and weight.
Does Depo-Provera cause depression?
Some women report that contraception can negatively impact their mood. However, the Depo-Provera injection isn't scientifically proven to cause anxiety or depression. It's important to consider your individual risk against factors such as your age, medical history and contraceptive history. Make sure to check out our users' reviews and find out more in our guide to contraception and mood.
Can Depo-Provera cause a risk of osteoporosis?
The contraceptive injection is associated with a small loss of bone mineral density which recovers after stopping the injection. Because of this your individual situation and risk of osteoporosis will be assessed by your doctor or nurse at least every 2 years. Age is a risk factor for osteoporosis, so if you are under 18 it is normally recommended you try an alternative method of contraception first, and you will normally be advised to switch to another method at the age of 50.
Can having Depo-Provera cause a miscarriage?
No. The injection is a highly effective method of contraception, but if a pregnancy did occur whilst using it there is no evidence of harm to the pregnancy or fetus.
How the Depo-Provera injection works:
The Depo-Provera injection contains progestogen and is injected into your body every 3 months. It works to prevent pregnancy in three ways – by stopping ovulation, making the fluid in your cervix thicker (which makes it more difficult for sperm to enter the womb), and preventing the lining of your womb thickening enough for a fertilised egg to implant in it.
How to use the Depo-Provera injection:
The Depo-Provera injection is given in the arm or on the buttock. You'll need to have one once every 13 weeks to stay protected against pregnancy. The injection can’t be removed from your body, so if you have any side effects you have to be prepared for them to continue during the 13-week period, and maybe for some time afterwards.
After the injection has been given you only need to go back to your doctor or nurse if you have any problems or when you need a new injection. The injection can’t be removed from your body. If you have any side effects, you have to be prepared for them to continue during the 13 week period, and possibly afterwards. For more information about the contraceptive injection, check out our complete guide.
How safe is the Depo-Provera injection:
The Depo-Provera injection is very safe. There are however some small risks associated with the injection. The injection can cause thinning of the bones because it affects your natural oestrogen levels. Thinning of the bones may be more of a problem if you already have risk factors for osteoporosis – if this is the case your doctor or nurse will probably advise you against the injection. In very rare cases you can have an allergic reaction to the injection and there is also a small risk of a reaction at the site the injection is given, which may cause irritation, swelling or a scar.
Evidence has also shown that the Depo-Provera injection is associated with an increase in weight in some people. For more information on this, you can read our guide to contraception and weight.
It's important to remember that it does not protect you from STIs.;